South Dakota, 2006

Tornado in South Dakota, June 24, 2006

June 24, 2006 · NWS ABR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 24, 2:05 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 2:05 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
305 PM CDT SAT JUN 24 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FAIRLY ACTIVE MORNING WILL MAKE FOR A SHORT DISCUSSION.  MODELS ARE
AGAIN IN PRETTY FAIR AGREEMENT. SHORT TERM CONCERN IS WITH
PRECIPITATION CHANCES AND COVERAGE TONIGHT.  CURRENT WSR-88D SHOWS
AN AREA OF CONVECTION MOVING SOUTH ALONG THE MISSOURI RIVER IN NORTH
DAKOTA.  THERE IS A SECOND AREA OF CONVECTION IN EASTERN NORTH
DAKOTA THAT WILL LIKELY AFFECT THE NORTHEAST PART OF THIS FORECAST
AREA.  WHILE DYNAMICS ARE NOT IMPRESSIVE EXPECT THERE WILL BE
ISOLATED SEVERE REPORTS WITH THIS.  SURFACE BASED CAPE VALUES ARE ON
THE ORDER OF 1000 J/KG WITH BULK SHEAR OF 25-30 KTS.  EXPECT A BOOST
FROM STRONG UPPER TROUGH ROTATING DOWN THE BACKSIDE OF THE UPPER H5
LOW NEAR HUDSON BAY.  NAM MODEL SUGGESTS STRENGTHENING H7 UPPER WAVE
CLOSING OFF OVER EASTERN NORTH DAKOTA THIS EVENING AND CONTINUEING
TO MOVE SOUTHEAST.  THIS WILL HELP FORM AN INVERTED TROUGH AT THE
SURFACE BY AROUND MIDNIGHT TONIGHT.  HAVE INCLUDED A CHANCE OF
THUNDERSTORMS ROTATING WITH THIS SYSTEM THROUGH TONIGHT.  HIGH
PRESSURE BUILDS IN AT THE SURFACE BEHIND THIS SYSTEM AND THE NEXT
CHANCE OF THUNDERSTORMS WILL BE MONDAY AFTERNOON AS ANOTHER UPPER
WAVE ROTATES THROUGH THE AREA.  A COLD FRONT WILL MOVE ACROSS LATE
MONDAY AND BRING A CHANCE OF THUNDERSTORMS AIDED BY AFTERNOON
HEATING.  MOISTURE WILL BE AN ISSUE BUT AS WITH TODAY WILL LIKELY BE
SUFFICIENT.

.LONG TERM...WEDNESDAY THROUGH FRIDAY
NO MAJOR CHANGES TO ONGOING FORECAST. STILL SOME CONCERN ABOUT TROF
PASSAGE FROM HUDSON BAY VORTEX WEDNESDAY. ENSEMBLES SUPPORT MOST OF
ENERGY EAST OF AREA BY 12 UTC WEDNESDAY. THIS LEAVES COOLER AIR
ALOFT WITH STEEPER LAPSE RATES AND POSSIBLE SHOWERS WITH SURFACE
HEATING. WITH NOTHING SPECIFIC TO POINT TO FOR FORCING OTHER THAN
ENOUGH SURFACE HEATING...WILL CONTINUE DRY FOR WEDNESDAY AND WILL
MONITOR THE STRENGTH OF THE COLD AIR AS PERIOD GETS CLOSER.

OTHERWISE...PATTERN REMAINS STAGNANT WITH A RIDGE WEST TROF EAST SET
UP. THIS LEADS TO A SURFACE HIGH REMAINING IN THE VICINITY OF THIS
FORECAST AREA THROUGHOUT THE PERIOD. WITH THE CANADIAN AIR MASS IN
PLACE...SHOULD NOT WARM UP TOO MUCH AND NO SOUTHERLY FLOW APPEARS TO
BRING WARMER AIR THIS FAR NORTH. TEMPS WILL REMAIN NEAR CLIMATOLOGY
OR EVEN SLIGHTLY BELOW WEDNESDAY...WITH WARMER AIR FINALLY APPEARING
IN CENTRAL SOUTH DAKOTA BY NEXT WEEKEND.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/HARDING
Hazardous weather outlook, Jun 24, 4:18 AM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
518 AM CDT SAT JUN 24 2006

SDZ003-015-033>035-045-048-051-251030-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
518 AM CDT SAT JUN 24 2006 /418 AM MDT SAT JUN 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-036-037-251030-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-
518 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WAVE WILL DROP SOUTHEAST OUT OF CANADA TODAY INTO
TONIGHT. THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
PORTIONS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
WEST CENTRAL MINNESOTA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT
AS A COLD FRONT DROPS THROUGH CENTRAL AND NORTHEAST SOUTH
DAKOTA...AND WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

In the hours before

Local storm report, Jun 24, 11:58 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NE ALTAMONT           44.89N 96.62W
06/24/2006  E1.00 INCH       DEUEL              SD   PUBLIC

&&

SKEEFE
Local storm report, Jun 24, 1:10 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
210 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             2 NE STOCKHOLM          45.12N 96.77W
06/24/2006  E0.88 INCH       GRANT              SD   PUBLIC

            NICKEL SIZE HAIL COVERING THE GROUND

1211 PM     HAIL             HAZEL                   44.76N 97.38W
06/24/2006  E1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

1215 PM     HAIL             1 SE STRANDBURG         45.03N 96.75W
06/24/2006  E1.00 INCH       GRANT              SD   TRAINED SPOTTER

1227 PM     HAIL             4 E HAYTI               44.66N 97.12W
06/24/2006  E0.88 INCH       HAMLIN             SD   TRAINED SPOTTER

1230 PM     HAIL             5 NE ALTAMONT           44.89N 96.62W
06/24/2006  E1.00 INCH       DEUEL              SD   PUBLIC

&&

SKEEFE
Local storm report, Jun 24, 5:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          3 WSW GETTYSBURG        44.99N 100.01W
06/24/2006                   POTTER             SD   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT A TORNADO ON THE GROUND 3 WEST 1
            SOUTH OF GETTYSBURG

&&

SDOERI

The radar

The Aberdeen radar (KABR), 131 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sully

When
June 24, 5:35 PM CST to 5:36 PM CST
Where
Sully County, 15 mi ENE of Onida
Rating
F0
Path length
0.5 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.783, -99.783

A weak tornado touched down briefly in an open area causing no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyThe tornado archive for South Dakota, 2006Warnings in South Dakota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5516851.